Clouds and sun
71°
Clouds and sun
Hi 71° | Lo 39°
Addiction in Franklin County

Heroin OD victim saved by Narcan

GREENFIELD — Emergency responders may have saved a drug user’s life by administering the opiate overdose-antidote Narcan.

Greenfield dispatch received a report of a medical emergency at a building project on the site of the former Conway Street School at 2:30 p.m. Tuesday. Police initially responded with firefighters and an ambulance crew, but were called off to another incident.

They did not learn until later that the man was suffering from a heroin overdose.

“The EMTs administered Narcan and the man popped up and was able to walk to the ambulance,” said Lt. Todd Dodge.

Because police were not able to stay on the scene, they did not get the man’s identity. Dodge said officers are following up on some leads, though they seemed to produce only dead ends Tuesday night.

Even if police never learn the man’s name, they still want to find out what became of him. Dodge said police are tracking overdoses in town, as Greenfield and the rest of the county continue to fight an epidemic of heroin and opiate use.

As many as nine people have died from fatal opiate overdoses in the last two months, according to District Attorney David Sullivan.

Several more have been treated for overdoses and survived, thanks to Narcan. The drug, which comes in a nasal spray, is easily administered, and area health professionals urge users, police, and emergency workers to carry Narcan.

Dodge has seen people brought back from the brink by Narcan more than once.

“It’s unbelievable how well it works,” Dodge said of the treatment. “In many cases, I’ve arrived, and the patient has coded — that means they’re not breathing and have no pulse. Once (Narcan) is administered, they immediately pop up, sweating, and they’re angry that you’ve ruined their high.”

Heroin and other opiates are respiratory depressants. The higher a user becomes, the more their heart and breathing slow down. In an overdose, the user can stop breathing, and their heart may cease entirely.

Narcan works by effectively evicting the drugs from the brain’s opiate receptors, stopping the high as well as the deadly side effects. Dodge said opiate users often become combative when brought out of an overdose.

“They can’t realize the fact that they were just dead, and you brought them back to life,” Dodge said.

Though Narcan seems to counteract all effects of opiates, overdose victims still need to get medical attention. Narcan often doesn’t stay in the brain as long as opiates, and when the antidote leaves the brain, the opiates can rush back in, plunging a user back into an overdose.

There are no comments yet. Be the first!
Post a Comment

You must be registered to comment on stories. Click here to register.